Thrombotic thrombocytopenic purpura associated with a prolactin-producing pituitary adenoma.Am J Hematol. 2003 Sep; 74(1):55-9.AJ
We report here the case of a 44-year-old woman with thrombocytopenia, anemia, convulsions, hyperprolactinemia, and galactorrhea. The patient died of cardiac failure. Autopsy revealed PAS-positive and von Willebrand factor-positive microthrombi in the arterioles and capillaries of many organs, mainly in the heart and brain, confirming the clinical diagnosis of thrombotic thrombocytopenic purpura. In the pituitary, a prolactin-producing adenoma was identified. To our knowledge, thrombotic thrombocytopenic purpura accompanied by a prolactin-secreting pituitary adenoma has not yet been described. The question of whether the association between the vascular changes and the pituitary adenoma is incidental or causal cannot be answered. Further studies are required to determine whether prolactin released from the pituitary tumor in excess played a role in the formation of microthrombi causing multiple organ failure and the demise of the patient.